Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 177, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 7, 1998, 5:31 PM CDT for Grundy County, Tennessee. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 7, 1998, 5:31 PM CDT (22:31 UTC)
- Expired
- May 7, 1998, 6:05 PM CDT
- In force
- 34 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
County Grundy County, TN
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 1:30 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1286 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 413 m²/s²
- 0-3 km storm-relative helicity
- 416 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
048 WUUS1 KBNA 072231 RRA SVRBNA TNC061-072305- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 531 PM CDT THU MAY 7 1998 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRUNDY COUNTY IN SOUTHEASTERN TENNESSEE * UNTIL 605 PM CDT * AT 528 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTHWEST OF ALTAMONT MOVING EAST AT 30 MPH. * SEVERE THUNDERSTORM WILL BE NEAR... BEERSHEBA SPRINGS AT 540 PM CDT TARLTON AT 545 PM CDT DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:30 PM CDT, 3 hours 1 minute earlier.
Area forecast discussion, May 7, 2:30 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
230 PM CDT THU MAY 7 1998
18Z BNA SOUNDING SHOWS PLENTY OF INSTABILITY BUT LITTLE MSTR. EAST OF
HERE ENUF MSTR REMAINS AND A FEW STORMS HAVE POPPED WITH MOST OF THEM
HAVING MOVED OFF INTO MRX CWA. 18Z SFC ANAL SHOWS A BOUNDARY IN THE SE
PART OF TN AND THE STORMS ARE FIRING ALONG THIS BOUNDARY. WOULD KEEP
THE 30-50 POP FOR THE EVENING IN THE EAST AND TAKE OUT THE POPS FOR BNA
WEST SINCE DRYING/TROF HAS MOVED THRU. BUT IT LOOKS LIKE STORMS ARE
HANGING EITHER CLOSER TO THE LOW IN SRN-CNTRL IN OR ALONG THE BOUNDARY
TO THE SE.
AFTER FROPA OVERNIGHT DRY AIR FINISHES WORKING INTO TN SO FRI SHOULD BE
A BEAUTY. WITH THE DRY AMS TEMPS SHOULD RISE WELL INTO THE 70S DESPITE
SOME COOLING BEHIND THE VARIOUS TROFS. FRI NIGHT AND MUCH OF SAT WILL
REMAIN RA FREE WITH THE NEXT SYS BRINGING A WARM FRONT IN HERE BY SAT
AFTN.
LOWS PRETTY MUCH THE SAME BETWEEN FAN AND FWC BUT WOULD SPLIT THE
DIFFERENCE WITH THE HIGHS. WOULD ALSO LIKE TO SEE A CHC POP FOR SAT
AFTN...ESP SOUTH.
SW/12
BNA 58/78/56/79 -002 COOKEVILLE 58/76/53/77 3001
LAWRENCEBURG 58/80/56/82 -003In the hours before
Special weather statement, May 7, 1:40 PM CDT, 3 hours 51 minutes before
TNZ009>011-029>033-061-063>065-075>082-096>098-080235- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 140 PM CDT THU MAY 7 1998 ...TORNADO WATCH IN EFFECT FOR EASTERN AREAS OF MIDDLE TENNESSEE UNTIL 8 PM CDT... A TORNADO WATCH HAS BEEN ISSUED FOR THE EASTERN AREAS OF MIDDLE TENNESSEE. THE WATCH AREA INCLUDES THE CITIES OF FAYETTEVILLE... LEWISBURG...SHELBYVILLE...MANCHESTER...TULLAHOMA...JASPER... PIKEVILLE... MCMINNVILLE...WOODBURY...COOKEVILLE...SPARTA... GAINSBORO... BYRDSTOWN...AND LAFAYETTE. SEVERE THUNDERSTORMS AND TORNADOES ARE EXPECTED TO DEVELOP RAPIDLY IN THE WATCH AREA THIS AFTERNOON WITH DAMAGING WINDS...LARGE HAIL AND TORNADOES. RESIDENTS OF MIDDLE TENNESSEE THAT ARE IN THE WATCH AREA SHOULD REVIEW SEVERE WEATHER SAFETY RULES BEFORE SEVERE WEATHER THREATENS YOUR AREA. EMERGENCY MANAGEMENT OFFICIALS MAY WANT TO CONSIDER ADDITIONAL STAFFING.
Special weather statement, May 7, 2:32 PM CDT, 2 hours 59 minutes before
TNZ009>011-029>033-061-063>065-075>082-096>098-072335- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 232 PM CDT THU MAY 7 1998 ...TORNADO WATCH IN EFFECT FOR EASTERN AREAS OF MIDDLE TENNESSEE UNTIL 8 PM CDT... A TORNADO WATCH REMAINS IN EFFECT FOR THE EASTERN AREAS OF MIDDLE TENNESSEE. THE WATCH AREA INCLUDES THE CITIES OF FAYETTEVILLE... LEWISBURG...SHELBYVILLE...MANCHESTER... TULLAHOMA...JASPER... PIKEVILLE... MCMINNVILLE...WOODBURY... COOKEVILLE...SPARTA... GAINSBORO... BYRDSTOWN...AND LAFAYETTE. SEVERE THUNDERSTORMS AND TORNADOES ARE EXPECTED TO DEVELOP RAPIDLY IN THE WATCH AREA THIS AFTERNOON WITH DAMAGING WINDS...LARGE HAIL AND TORNADOES. CURRENTLY THUNDERSTORMS HAVE BEEN SOMEWHAT INHIBITED BY WARMER AIR ALOFT AND MUCH DRIER AIR THAT HAS BEEN WORKING ACROSS MIDDLE TENNESSEE THIS AFTERNOON. HOWEVER THE THREAT FOR SEVERE WEATHER IS REAL AND THE NATIONAL WEATHER SERVICE IN NASHVILLE IS CLOSELY MONITORING DOPPLER WEATHER RADAR AND SATELLITE FOR RAPID DEVELOPMENT. RESIDENTS OF MIDDLE TENNESSEE THAT ARE IN THE WATCH AREA SHOULD REVIEW SEVERE WEATHER SAFETY RULES BEFORE SEVERE WEATHER THREATENS YOUR AREA. EMERGENCY MANAGEMENT OFFICIALS MAY WANT TO CONSIDER ADDITIONAL STAFFING. BOYD
Local storm report, May 7, 4:05 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TENNESSEE
405 PM CDT THU MAY 07 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0320 PM ALTAMONT TN 0.88 INCH HAIL
05/07/98 GRUNDY IN ALTAMONT
0345 PM CAGLE TN 1 INCH HAIL
05/07/98 SEQUATCHIE NEAR CAGLE
0400 PM FLINTVILLE TN 0.75 INCH HAIL
05/07/98 LINCOLN IN FLINTVILLELocal storm report, May 7, 4:05 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TENNESSEE
405 PM CDT THU MAY 07 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0320 PM ALTAMONT TN 0.88 INCH HAIL
05/07/98 GRUNDY IN ALTAMONT
0345 PM CAGLE TN 1 INCH HAIL
05/07/98 SEQUATCHIE NEAR CAGLE
0400 PM FLINTVILLE TN 0.75 INCH HAIL
05/07/98 LINCOLN IN FLINTVILLELocal storm report, May 7, 4:29 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
429 PM CDT THU MAY 07 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0405V PM HUNTLAND TN .75 INCH HAIL
05/07/98 FRANKLIN
0430 PM ALTAMONT TN .75 INCH HAIL
05/07/98 GRUNDYLocal storm report, May 7, 4:29 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
429 PM CDT THU MAY 07 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0405V PM HUNTLAND TN .75 INCH HAIL
05/07/98 FRANKLIN
0430 PM ALTAMONT TN .75 INCH HAIL
05/07/98 GRUNDYThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 3:04 AM CDT | Severe Thunderstorm Warning | OHX | Benton, Humphreys | 46 min |
| May 7, 3:41 AM CDT | Tornado Warning | OHX | Wayne | 49 min |
| May 7, 4:30 AM CDT | Severe Thunderstorm Warning | OHX | Giles, Lawrence, Maury | 45 min |
| May 7, 4:43 AM CDT | Severe Thunderstorm Warning | OHX | Marshall | 47 min |
| May 7, 5:14 AM CDT | Flash Flood Warning | OHX | Lawrence, Lewis, Wayne | 3 hr |
| May 7, 5:14 AM CDT | Flash Flood Warning | OHX | Giles, Maury | 3 hr |
| May 7, 5:27 AM CDT | Tornado Warning | OHX | Rutherford | 33 min |
| May 7, 12:16 PM CDT | Severe Thunderstorm Warning | OHX | Marion | 34 min |
| May 7, 2:45 PM CDT | Severe Thunderstorm Warning | OHX | Giles, Lawrence | 45 min |
| May 7, 2:55 PM CDT | Severe Thunderstorm Warning | OHX | Grundy, Sequatchie | 65 min |
| May 7, 2:55 PM CDT | Severe Thunderstorm Warning | OHX | Bledsoe | 65 min |
| May 7, 3:10 PM CDT | Severe Thunderstorm Warning | OHX | Lincoln | 65 min |
| May 7, 3:30 PM CDT | Severe Thunderstorm Warning | OHX | Giles, Lawrence | 65 min |
| May 7, 4:02 PM CDT | Severe Thunderstorm Warning | OHX | Bledsoe, Sequatchie | 48 min |
| May 7, 4:12 PM CDT | Severe Thunderstorm Warning | OHX | Franklin | 48 min |
| May 7, 4:26 PM CDT | Severe Thunderstorm Warning | OHX | Grundy | 44 min |
| May 7, 4:47 PM CDT | Severe Thunderstorm Warning | OHX | Bledsoe, Sequatchie | 48 min |
| May 7, 5:56 PM CDT | Severe Thunderstorm Warning | OHX | Bledsoe, Sequatchie | 49 min |
| May 7, 6:50 PM CDT | Severe Thunderstorm Warning | OHX | Coffee, Grundy | 35 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.